View the step-by-step solution to:

You are working in the internal medicine clinic of a large teaching hospital. Today your first patient is 70-year-old J.

You are working in the internal medicine clinic of a large teaching hospital. Today your first patient is 70-year-old J.M., a man who has been coming to the clinic for several years for management of coronary artery disease (CAD) and hypertension (HTN). A cardiac catheterization done a year ago showed 50% stenosis of the circumflex coronary artery. He has had episodes of dizziness for the past 6 months and orthostatic hypotension, shoulder discomfort, and decreased exercise tolerance for the past 2 months. On his last clinic visit 3 weeks ago, a chest x-ray (CXR) examination revealed cardiomegaly, and a 12-lead electrocardiogram (ECG) showed sinus tachycardia with left bundle branch block (LBBB). You review J.M.'s morning blood work and initial assessment.

Laboratory Results Chemistry

Sodium 142mEq/L

Chloride 95mEq/L

Potassium 3.9mEq/L

Creatinine 0.8mg/dL

Glucose 82mg/dL BUN 19mg/dL

Complete Blood Count

WBC 5400/mm3 Hgb 11.5g/dL

Hct 37% Platelets 229,000/mm3

Initial Assessment

Complains of increased fatigue and shortness of breath, especially with activity, and "waking up gasping for breath" at night, for the past 2 days.

Vital Signs Temperature 97.9° F (36.6° C) Blood pressure (BP) 142/83mm Hg Heart rate 105 beats//min Respiratory rate 18 breaths/min

  1. As you review these results, which ones are of possible concern, and why?
  2. Knowing his history and seeing his condition this morning, what further questions are you going to ask J.M. and his daughter?

J.M. tells you he becomes exhausted and has shortness of breath climbing the stairs to his bedroom and has to lie down and rest ("put my feet up") at least an hour twice a day. He has been sleeping on two pillows for the past 2 weeks. He has not salted his food since the physician told him not to because of his high blood pressure, but he admits having had ham and a small bag of salted peanuts 3 days ago. He states that he stopped smoking 10 years ago. He denies having palpitations but has had a constant, irritating, nonproductive cough lately.

  1. You think it's likely that J.M. has heart failure (HF). From his history, what do you identify as probable causes for his HF?

Medication Orders

Enalapril (Vasotec) 10mg PO twice a day

Furosemide (Lasix) 20mg PO every morning

Carvedilol (Coreg) 6.25mg PO twice a day

Digoxin (Lanoxin) 0.5mg PO now, then 0.125mg PO daily

Potassium chloride (K-Dur) 10mEq tablet PO once a day

The physician confirms your suspicions and indicates that J.M. is experiencing symptoms of early leftsided heart failure. A two-dimensional (2D) echocardiogram is ordered. Medication orders are written.

  1. For each medication listed, identify its class and describe its purpose for the treatment of HF.
  2. Based on the new medication orders, which blood test or tests should be monitored carefully? Explain your answer
  3. You also include teaching about digoxin toxicity. When teaching J.M. about the signs and symptoms of digoxin toxicity, which should be included? Select all that apply.

a. Dizziness when standing up

b. Visual changes

c. Loss of appetite or nausea

d. Increased urine output

e. Diarrhea

Recently Asked Questions

Why Join Course Hero?

Course Hero has all the homework and study help you need to succeed! We’ve got course-specific notes, study guides, and practice tests along with expert tutors.

-

Educational Resources
  • -

    Study Documents

    Find the best study resources around, tagged to your specific courses. Share your own to gain free Course Hero access.

    Browse Documents
  • -

    Question & Answers

    Get one-on-one homework help from our expert tutors—available online 24/7. Ask your own questions or browse existing Q&A threads. Satisfaction guaranteed!

    Ask a Question